NSAID Therapy May Boost Risk of Heart Failure

By David Douglas

Overall, non-steroidal anti-inflammatory drug (NSAID) therapy may increase the risk of heart failure by 60%, researchers report in the March issue of Epidemiology.

Dr. Luis Alberto Garcia Rodriguez of Centro Espanol de Investigacion Farmacoepedemiologica, Madrid, and Dr. Sonia Hernandez-Diaz of Boston University School of Public Health, note that recent studies have estimated that NSAID use may double the risk of heart failure hospitalization.

To investigate further, the researchers conducted a case-control study involving a population-based cohort of UK residents aged 40 to 84 years of age. Those with a previous diagnosis of heart failure or cancer were excluded.

Subjects were followed for a year or until the first diagnosis of an episode of heart failure or a diagnosis of cancer.

Analysis of 857 confirmed cases of heart failure and of 5000 matched controls showed that having being prescribed NSAIDs was associated with an estimated adjusted relative risk of heart failure of 1.6.

Dr. Rodriguez told Reuters Health, that "in this patient population mainly comprised of elderly, the absolute risk of developing an episode of heart failure is about the same or even greater than the [risk of] a serious upper gastrointestinal complication while taking NSAIDs."

This risk was greater during the first month of medication and was independent of treatment indication, the most common of which was for osteoarthritis. The relative risk of heart failure was 1.9 for patients with a history of hypertension, diabetes or renal failure and 1.3 for those without such a history.

In light of these findings, the researchers conclude that NSAIDs "should be used with caution," in patients with these conditions, and "by extension, any other medical condition involving impaired renal function or vascular hemostasis derangement."

Epidemiology 2003;14:240-246. (Source: Medscape)

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)

Leave a Reply